Tennessee, 2012

Tornado and Hail in Tennessee, January 22 to 23, 2012

January 22 to 23, 2012 · NWS MEG · 10 events in 8 counties and zones

A low pressure system developed over the Southern Plains and moved to the northeast. The strong low pressure system had moved to the Kansas and Missouri border by the time the event started.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$191,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system developed over the Southern Plains and moved to the northeast. The strong low pressure system had moved to the Kansas and Missouri border by the time the event started. A very strong low-level jet, along with a very strong jet stream, moved across the Mid-South during the evening hours. An upper level short wave moved across Arkansas during the early evening hours. This short wave was the focus of thunderstorm development which produced severe thunderstorms over parts of West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 22, 8:41 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 22, 8:41 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CST SUN JAN 22 2012

.UPDATE...

MESOANALYSIS UPDATE CONCERNING ENHANCED SEVERE WEATHER THREAT
ACROSS EAST ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST
MISSISSIPPI.

&&

.DISCUSSION...

...LOCALIZED SIGNIFICANT TORNADO OUTBREAK UNFOLDING ACROSS EASTERN
ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI THIS EVENING...

...THIS IS A PARTICULARLY DANGEROUS SITUATION...

LOCALIZED TORNADO OUTBREAK EXPECTED ACROSS EASTERN ARKANSAS...SOUTHWEST
TENNESSEE INCLUDING THE MEMPHIS METROPOLITAN AREA...AND NORTHWEST
MISSISSIPPI BETWEEN 8 PM CST AND 12 AM CST. SEVERAL DISCRETE
SUPERCELL THUNDERSTORMS WITH STRONG TO INTENSE ROTATIONS AND A
HISTORY OF DAMAGING TORNADOES WILL MOVE INTO THE AFOREMENTIONED
AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS WILL MOVE INTO A
VERY FAVORABLE ENVIRONMENT CHARACTERIZED BY SURFACE BASED CAPES
APPROACHING 1300J/KG...-4C LI/S...AND LOW LEVEL (0-1KM) SRH IN
EXCESS OF 600M2/S2. THIS ENVIRONMENT WILL FAVOR THE POTENTIAL FOR
STRONG TORNADOES...POTENTIALLY LONG TRACKED...AS WELL AS VERY
LARGE HAIL BETWEEN GOLFBALL TO BASEBALL SIZE...AND DAMAGING WINDS
IN EXCESS OF 70 MPH. THERE HAS BEEN A HISTORY OF DAMAGE WITH THESE
SUPERCELLS AND THIS IS BECOMING A SERIOUS AND POTENTIALLY
LIFE THREATENING SITUATION. RESIDENCE ARE STRONGLY URGED TO
PREPARE NOW TO TAKE COVER IF A TORNADO WARNING/TORNADO EMERGENCY
IS ISSUED.

JLH

&&

.AVIATION...

02Z TAF UPDATE

SUPERCELL THUNDERSTORMS WILL APPROACH THE KMEM TAF SITE BETWEEN
03Z AND 05Z. THERE COULD BE THE POTENTIAL FOR TORNADOES...DAMAGING
WINDS...AND LARGE HAIL UP TO THE SIZE OF BASEBALLS. THERE HAS BEEN
CONFIRMED REPORTS OF SEVERE WEATHER INCLUDING ALL HAZARDS WITH THE
DISCRETE SUPERCELL THUNDERSTORMS WEST AND SOUTHWEST OF KMEM. THERE
WILL BE POTENTIAL FOR SEVERE WEATHER CONDITIONS AT KMEM IF A
SUPERCELL MOVES OVER THE TAF SITE. WILL ISSUE AN AIRPORT WEATHER
WARNING IF THE SEVERE THREAT APPEARS IMMINENT.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  58  40  60 / 100   0   0   0
MKL  47  56  34  58 / 100  10   0   0
JBR  40  56  34  57 / 100   0   0   0
TUP  50  61  40  61 / 100  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jan 22, 2:35 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CST SUN JAN 22 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-232245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
235 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR ALL OF THE MIDSOUTH.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT WILL UNFOLD LATE
THIS AFTERNOON OVER EASTERN ARKANSAS. THE SEVERE THUNDERSTORM
THREAT WILL SPREAD NORTHEAST THIS EVENING INTO THE REMAINDER OF
THE MIDSOUTH...REACHING THE TENNESSEE RIVER VALLEY DURING THE
OVERNIGHT HOURS.

DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

THE GREATEST TORNADO RISK AREA INCLUDES THE AREA ALONG AND SOUTH
OF INTERSTATE FORTY.

A WIND ADVISORY IS IN EFFECT THIS EVENING AND FOR MOST OF THE
OVERNIGHT HOURS FOR SOUTH TO SOUTHWEST WINDS GUSTING TO 40MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY FROM LATE THIS AFTERNOON AND
EVENING OVER OVER THE MISSISSIPPI RIVER DELTA...TO THE EARLY
MORNING HOURS NEAR THE TN RIVER VALLEY.

JAB

In the hours before

Local storm report, Jan 22, 8:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
854 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             3 W COLT                35.13N 90.87W
01/22/2012  E1.00 INCH       ST. FRANCIS        AR   EMERGENCY MNGR

            ST. FRANCIS COUNTY OFFICE OF EMERGENCY MANAGEMENT REPORTS
            QUARTER SIZE HAIL WEST OF COLT NEAR AR 306 AND AR 193.

&&

JLH
Local storm report, Jan 22, 8:57 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
857 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 N COLT                35.16N 90.81W
01/22/2012  E1.25 INCH       CROSS              AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS HALF DOLLAR SIZE HAIL 2 MILES
            NORTH OF COLT ALONG THE CROSS AND ST. FRANCIS COUNTY
            LINE.

&&

JLH
Local storm report, Jan 22, 9:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND GST     CAMPBELL                36.49N 90.07W
01/22/2012  E0 MPH           DUNKLIN            MO   PUBLIC

            60 MPH WINDS AND PEA SIZE HAIL REPORTED IN CAMPBELL.

&&

JLH
Local storm report, Jan 22, 9:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
935 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             TYRONZA                 35.49N 90.36W
01/22/2012  E1.00 INCH       POINSETT           AR   EMERGENCY MNGR

            POINSETT COUNTY OEM REPORTS QUARTER SIZE HAIL AND 50 MPH
            WINDS JUST SOUTH OF TYRONZA AT HWY 118 ALONG THE
            CRITTENDEN/POINSETT COUNTY LINE.

&&

JLH
Local storm report, Jan 22, 9:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
952 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             BLACK ROCK              36.11N 91.11W
01/22/2012  E1.00 INCH       LAWRENCE           AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LAWRENCE COUNTY SHERIFFS
            OFFICE IN BLACK ROCK.

0738 PM     HAIL             SEDGWICK                35.98N 90.86W
01/22/2012  E0.75 INCH       LAWRENCE           AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORTED BY SPOTTER.

0738 PM     HAIL             CASH                    35.80N 90.93W
01/22/2012  E1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED BY CRAIGHEAD COUNTY EMERGENCY
            MANAGEMENT NEAR THE INTERSECTION OF ROUTES 226 AND 67
            NEAR CASH.

0829 PM     TSTM WND DMG     JONESBORO               35.82N 90.69W
01/22/2012                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREE DOWN BLOCKING HIGHWAY 226 SPUR IN SOUTHWEST
            JONESBORO

0829 PM     HAIL             MARMADUKE               36.19N 90.39W
01/22/2012  E0.75 INCH       GREENE             AR   TRAINED SPOTTER

0852 PM     HAIL             3 W COLT                35.13N 90.87W
01/22/2012  E1.00 INCH       ST. FRANCIS        AR   EMERGENCY MNGR

            ST. FRANCIS COUNTY OFFICE OF EMERGENCY MANAGEMENT REPORTS
            QUARTER SIZE HAIL WEST OF COLT NEAR AR 306 AND AR 193.

0855 PM     HAIL             2 N COLT                35.16N 90.81W
01/22/2012  E1.25 INCH       CROSS              AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS HALF DOLLAR SIZE HAIL 2 MILES
            NORTH OF COLT ALONG THE CROSS AND ST. FRANCIS COUNTY
            LINE.

0916 PM     TSTM WND GST     CAMPBELL                36.49N 90.07W
01/22/2012  E0.00 MPH        DUNKLIN            MO   PUBLIC

            60 MPH WINDS AND PEA SIZE HAIL REPORTED IN CAMPBELL.

0933 PM     HAIL             TYRONZA                 35.49N 90.36W
01/22/2012  E1.00 INCH       POINSETT           AR   EMERGENCY MNGR

            POINSETT COUNTY OEM REPORTS QUARTER SIZE HAIL AND 50 MPH
            WINDS JUST SOUTH OF TYRONZA AT HWY 118 ALONG THE
            CRITTENDEN/POINSETT COUNTY LINE.

0945 PM     TSTM WND DMG     WEST HELENA             34.55N 90.65W
01/22/2012                   PHILLIPS           AR   LAW ENFORCEMENT

            TRACTOR TRAILER OVERTURNED ON US-49 NEAR WEST HELENA.

&&

CJC
Local storm report, Jan 22, 10:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     1 WNW WEST HELENA       34.55N 90.66W
01/22/2012                   PHILLIPS           AR   LAW ENFORCEMENT

            TRACTOR TRAILER OVERTURNED ON US-49 NEAR WEST HELENA.
            NUMEROUS STORAGE SHEDS ALSO FLIPPED OVER ON THE SOUTH
            SIDE OF THE ROAD

1005 PM     TSTM WND DMG     ROBINSONVILLE           34.82N 90.32W
01/22/2012                   TUNICA             MS   LAW ENFORCEMENT

            POWER LINES DOWN NEAR ROBINSONVILLE

&&

CJC

The radar

The Memphis radar (KNQA), 86 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Crockett

When
January 22, 10:15 PM CST to 10:20 PM CST
Where
Crockett County, Friendship
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.920, -89.230

A carport was destroyed in the town of Friendship.

Thunderstorm Wind, Obion

When
January 22, 10:15 PM CST to 10:20 PM CST
Where
Obion County, Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.420, -89.050

A couple of trees were knocked on Nailing Road.

Hail, Tipton

When
January 22, 10:15 PM CST to 10:20 PM CST
Where
Tipton County, Atoka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.430, -89.780

Nickel size hail fell in Atoka.

Thunderstorm Wind, Shelby

When
January 22, 10:18 PM CST to 10:23 PM CST
Where
Shelby County, 2 mi SE of Whitehaven to 3 mi E of (Mem)memphis Intl Ar
Measured
91 kt (105 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
34.999, -90.005

The Welcome To Tennessee sign was blown down on Interstate 55 just north of the Tennessee/Mississippi border. A large roof was blown off of a building and dropped it about 200 feet away.

Thunderstorm Wind, Gibson

When
January 22, 10:30 PM CST to 10:35 PM CST
Where
Gibson County, Dyer
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.070, -89.000

A metal detachable garage was blown over.

Thunderstorm Wind, Shelby

When
January 22, 10:36 PM CST to 10:40 PM CST
Where
Shelby County, Shelby Farms
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.170, -89.870

An estimated wind gust of 65 mph was reported at the National Weather Service Office.

Thunderstorm Wind, Hardeman

When
January 22, 11:12 PM CST to 11:20 PM CST
Where
Hardeman County, 1 mi N of Hickory Vly to Middleburg
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.184, -89.130

One building was damaged. A car was blown near a tree. Numerous trees were blown down with a few trees falling on a house.

Thunderstorm Wind, Madison

When
January 22, 11:14 PM CST to 11:35 PM CST
Where
Madison County, 8 mi W of Jackson to 6 mi NE of Jackson
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.620, -88.972

Many trees were knocked down across the county.

Thunderstorm Wind, Tipton

When
January 22, 11:55 PM CST to January 23, 12:00 AM CST
Where
Tipton County, Mason
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.420, -89.550

Some power lines were blown down on U.S. Highway 70 in Mason.

Tornado, Henderson

When
January 22, 11:55 PM CST to January 23, 12:07 AM CST
Where
Henderson County, 2.45 mi N of Center Hill to 1.03 mi NE of Chesterfield
Rating
EF1
Path length
7.97 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.585, -88.392

The tornado started about 5 miles south of Lexington and moved northeast. Numerous trees were uprooted or snapped along the path. A portion of a roof was blown off a house. A shed in the backyard was also destroyed. The tornado touched down primarily on ridge tops before eventually lifting just northeast of Butterscotch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyThe tornado archive for Tennessee, 2012Warnings in Tennessee, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360676, 360677, 360678, 360693, 360703, 360707, 360714, 360644, 360716, 361317.